×

zbMATH — the first resource for mathematics

A test for compactness of a foliation. (English. Russian original) Zbl 0857.57030
Math. Notes 58, No. 6, 1302-1305 (1995); translation from Mat. Zametki 58, No. 6, 872-877 (1995).
We investigate foliations on smooth manifolds that are determined by a closed 1-form with Morse singularities. The problem of investigating the topological structure of level surfaces for such a form was posed by S. P. Novikov [Russ. Math. Surv. 37, No. 5, 1-56 (1982); translation from Usp. Mat. Nauk 37, No. 5(227), 3-49 (1982; Zbl 0571.58011)]. This problem was treated in [S. P. Novikov, Tr. Mat. Inst. Steklova 166, 201-209 (1984; Zbl 0553.58005); A. V. Zorich, Math. USSR, Izv. 31, No. 3, 635-655 (1988); translation from Izv. Akad. Nauk SSSR, Ser. Mat. 51, No. 6, 1322-1344 (1987; Zbl 0668.58004); Le Ty Kuok Tkhang, Math. Notes 44, No. 1/2, 556-562 (1988); translation from Mat. Zametki 44, No. 1, 124-133 (1988; Zbl 0656.58007); L. A. Alaniya, Russ. Math. Surv. 46, No. 3, 211-212 (1991); translation from Usp. Mat. Nauk 46, No. 3(279), 179-180 (1991; Zbl 0736.58001)]. The present paper is devoted to the compactness problem for level surfaces. We introduce the notion of degree of compactness and prove a test for compactness expressed in the terms of the degree. The present paper is a natural continuation of [the author, Math. Notes 53, No. 3, 356-358 (1993); translation from Mat. Zametki 53, No. 3, 158-160 (1993; Zbl 0809.57018)].

MSC:
57R30 Foliations in differential topology; geometric theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S. P. Novikov, ”The Hamiltonian formalism and a multivalued version of Morse theory,”Uspekhi Mat. Nauk [Russian Math. Surveys],37, No. 5, 3–49 (1982).
[2] S. P. Novikov, ”Critical points and level surfaces of multivalued functions,” in:Trudy Mat. Inst. Steklov [Proc. Steklov Inst. Math.],166, 201–209 (1984). · Zbl 0553.58005
[3] A. V. Zorich, ”Quasiperiodic structure of level surfaces of a 1-form close to a rational one; Novikov’s problem,”Izv. Akad. Nauk SSSR, Ser. Mat. [Math. USSR-Izv.],51, No. 6, 1322–1344 (1987). · Zbl 0668.58004
[4] T. K. T. Le, ”On the structure of level surfaces of a Morse form,”Mat. Zametki. [Math. Notes],44, No. 1, 124–133 (1988). · Zbl 0656.58007
[5] L. A. Alaniya, ”On the topological structure of the level surfaces of Morse 1-forms,”Uspekhi Mat. Nauk [Russian Math. Surveys],46, No. 3, 179–180 (1991). · Zbl 0818.58003
[6] I. A. Mel’nikova, ”A noncompactness test for a foliation onM g 2,”Mat. Zametki. [Math. Notes],53, No. 3, 158–160 (1993).
[7] Henc Damir, ”Ergodicity of foliations with singularities,”J. Funct. Anal.,75, No. 2 (1987). · Zbl 0637.58021
[8] A. Dold,Lectures on Algebraic Topology, 2nd ed., Berlin, (1980). · Zbl 0434.55001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.